Home Care Assistance Video Button
Phone

To Request Free Information Call: (614) 481-8888

Non-Medical In-Home Care for Columbus Seniors

A Higher Class of Home Care

Acid Reducers May Be Overprescribed

According to the article, “A Caution on Acid-Reducers for Older Patients,” by Paula Span, drugs that are commonly used to reduce stomach acid, heartburn, acid reflux and ulcers may have significant side effects, particularly for older adults. Dr. Ian Logan co-authored an article that showcased a link between more potent proton pump inhibitors (PPIs), such as Prevacid, Protonix, Priolsex and Nexium, and an increased risk of pneumonia, gastrointestinal infections, resistance to antibiotics and serious diarrheal illness.

Aside from PPIs, there are still some drugs like Zantac, Tagamet and Pepcid that fall within a different and less-threatening category. Researchers suggest reducing stomach acid “removes an important barrier against pathogens,” which could allow an increased risk of bone fractures since it limits the body’s ability to absorb calcium. Logan warns heavily about the over prescribing of acid-reducing medications.

Randolph Regal, a pharmacy professor at the University of Michigan, said the risk of all of these issues tend to increase for patients as they get older. “The misuse of these medications appears to continue.” Regal performed a study in 2006 that showed while 29% of patients admitted to the University of Michigan Hospital were previously taking acid suppressants; more than 70% were using them after being admitted into the hospital; only 30% of those patients had a condition that truly called for acid-reducing drugs.

Though they may be prescribed for a variety of reasons, Home Care Assistance Columbus does not recommend stopping any medication that is being taken for the appropriate reason, but it’s acceptable to ask a doctor to reevaluate all prescriptions. “These are very useful drugs that have revolutionized how we treat acid-related diseases,” Logan said, “but they’re not as safe as we think they are.”

Plop plop fizz fizz!